Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 24, 2018, 2:07 PM PDT for Alpine County, California; Douglas County, Nevada. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 2:07 PM PDT (21:07 UTC)
- Expired
- May 24, 2018, 2:45 PM PDT
- In force
- 38 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alpine County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 107 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:38 PM PDT | HAIL 0.25 | 5 E Gardnerville, NV | PEA SIZE HAIL REPORTED. |
| May 24, 2:41 PM PDT | HAIL 0.5 | 6 Ese Gardnerville, NV | PEA TO DIME SIZE HAIL REPORTED NEAR FISH SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WUUS55 KREV 242107
SVRREV
CAC003-NVC005-242145-
/O.NEW.KREV.SV.W.0005.180524T2107Z-180524T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
207 PM PDT THU MAY 24 2018
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Alpine County in northern California...
Douglas County in western Nevada...
* Until 245 PM PDT
* At 206 PM PDT, a severe thunderstorm was located near Topaz Lake,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing, and trees. Dust storms
resulting in serious accidents.
* Locations impacted include...
Gardnerville, Gardnerville Ranchos, Junction U.S 395 And NV 756,
Junction Nv 88 And Nv 756, Junction Nv 88 And Nv 206, Gardnerville
Ranch, Minden, Junction CA 88 And NV 88 and Mount Siegel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 11961 3871 11975 3897 11981 3894 11946
TIME...MOT...LOC 2106Z 192DEG 11KT 3872 11966
HAIL...1.00IN
WIND...60MPH
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:44 AM PDT, 10 hours 23 minutes earlier.
Area forecast discussion, May 24, 3:44 AM PDT, 10 hours 23 minutes before
Area Forecast Discussion National Weather Service Reno NV 344 AM PDT Thu May 24 2018 .SYNOPSIS... Wet pattern will continue through Saturday with strong thunderstorms producing hail, heavy rain and frequent lightning today. Cooler conditions with more widespread bands of rain showers are likely Friday into Saturday, along with high elevation snow. An overall drying trend is expected Sunday into early next week with temperatures warming to above average. && .SHORT TERM... A potent low pressure system approaching the central CA coast today is projected to move slowly inland across CA/NV Friday through Saturday. This low will increase the potential for more organized and strong thunderstorm development this afternoon and evening, followed by more widespread bands of rain showers (and high elevation snow) with embedded thunderstorms Friday into Saturday. Additional details follow: * Today...While a mid level cap will initially inhibit thunderstorm formation until early afternoon, strong forcing ahead of the approaching low will combine with increasing instability to overcome this cap with CAPE values generally between 500-1000 J/kg, but some model soundings showed CAPE exceeding 1000 J/kg which is quite high for our region. Veering winds from east to south are projected upward through the cloud layer, which should help sustain thunderstorm strength with some rotating cells possible. Cells are most likely to initially form near the Sierra and northward into western Lassen County, then spread into the remainder of eastern CA and far western NV, with much of the model guidance favoring an organized cluster of storms affecting the Reno-Carson vicinity and parts of the Tahoe basin around the afternoon/early evening commute (4-7 pm). This storm cluster is then projected to move northward across eastern Lassen/Plumas and northern/central Washoe County during the evening. Heavy rainfall rates/localized flooding, hail, strong outflow gusts, and a large number of lightning strikes will all be in play with these storms. * Later tonight through Friday...As the evening thunderstorm cluster exits to the north, additional showers and thunderstorms will develop as deformation zone sets up ahead of the main low as it moves into central CA. Areas most likely to initially see this overnight activity include Alpine/northern Mono County, and adjacent sections of Douglas and Lyon counties, spreading northward to the Reno-Carson Tahoe region, and eventually to northeast CA and much of northwest/west central NV during the day Friday. Cooling 700 mb temperatures will lead to snow levels dropping to near 8500-9000 feet in the Sierra and Carson Range, while temperatures in some lower elevations may only reach the lower 60s due to widespread thick cloud cover and shower bands. As recently as last week, the upper portions of the Mt. Rose Highway received slushy snow accumulations even during the afternoon under a persistent precip band. This site along with the higher Sierra passes (Ebbetts, Sonora, Tioga) could receive a couple inches of snowfall, so anyone planning travel especially over the crest in Mono/Alpine counties should keep an eye on road conditions, and may even face the possibility of taking the long way around the Sierra to reach destinations along CA Highways 4, 108, or 120. * Friday night through Saturday night...As the low makes its closest approach to the Sierra, snow levels could drop to near 7500-8000 feet by early Saturday morning, although the latest guidance trends shift the best precip chances into northwest and west central NV. Overall precip rates by this time should be on the decline, with a decreasing chance for thunderstorms (most likely limited to Saturday afternoon-evening). As the low fills and moves into eastern NV, wrap around shower bands will finally wind down across the Basin and Range Saturday night. By the time all is said and done with this low, widespread rainfall totals of 0.50" or greater are likely across nearly all of eastern CA-western NV, with higher totals of 1" or more for areas in the path of today's thunderstorms, followed by the shower bands Friday through Saturday. MJD .LONG TERM...Sunday through Wednesday There were not many changes made to the inherited long term forecast this cycle as numerical guidance is in generally good agreement between the various models and from run to run. The upper low that moves in early this weekend should be drifting to the east by Sunday...but its proximity...along with the presence of residual moisture and daytime heating...is likely to drive at least isolated showers and thunderstorms over the eastern part of the forecast area and in favored upslope locations for northeast flow in the Sierra. That would be mainly the eastern portions of Pershing and Churchill counties and into Mono County. The low drifts farther east Monday. We have left some low end POPs in for the mountains of Mono County due to the presence of residual moisture and expected daytime heating. By then...the highs should be at or above seasonal norms. The model guidance is trying to develop a short wave ridge over the forecast area for Tuesday. But the models continue to struggle with this feature. The GFS is a bit more amplified while the ECMWF is flatter with the ridge. Both are trying to produce afternoon and evening convection due to differential heating near the Sierra. This is not out of the question so slight chances for showers and thunderstorms were left in the forecast...but the location and timing is a bit uncertain. By Wednesday both deterministic models are trying to push a trough of low pressure into the west coast. The GFS is more amplified and produces slightly stronger southwest flow aloft. This is critical for where any showers and storms would form. Right now we have slight chances across the northern forecast area...including parts of Lassen County...the Surprise Valley and northern Washoe County...and in the Mono/Alpine County area. The ECMWF is not as amplified and does not produce as much southwest flow aloft. This would tend to favor development in the Tahoe Basin as well...but we have left that out for now. && .AVIATION... Fog at KTRK should lift after sunrise...but until about 16 UTC look for IFR conditions. Another round of showers and thunderstorms should develop this afternoon and extend into the evening. The setup today is different from previous days. Today we are expecting more organized and potentially stronger storms due to increased upper level support. That means storms today could produce gusty outflow winds in excess of 35-40 kts along with hail up to around an inch in diameter. Of course...turbulence is likely near any thunderstorms and brief moderate to heavy rain will likely reduce cigs and vsbys to MVFR or less at times. The showers extend into the overnight hours...then the main upper low moves just south of the region Friday into Friday night. This will result in more widespread rain for both Friday and Saturday with embedded thunderstorms. While the storms will not be as strong as today...the widespread nature of the rain is likely to produce more areas with MVFR cigs/vsbys and more wide-ranging mountain obscurations. As the upper low moves away...conditions will begin to improve Sunday and Monday...but there will still be the potential for storms along the Sierra in Mono County and across central Nevada. && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:37 AM PDT | Winter Weather Advisory | REV | Alpine, El Dorado, Mono, Nevada, Placer | 27 hr |
| May 24, 1:07 PM PDT | Flood Watch | REV | Mono | 4 hr |
| May 24, 4:31 PM PDT | Flash Flood Warning | REV | Mono | 119 min |
| May 24, 2:19 PM PDT | Special Weather Statement | REV | 56 min | |
| May 24, 2:39 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon, Washoe | 51 min |
| May 24, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon, Storey, Washoe | 62 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.